Texas, 2010

Damaging Winds in Texas, August 23, 2010

August 23, 2010 · NWS LCH · 3 events in 1 county or zone

A line of strong to severe thunderstorms developed and pushed southwest across lower southeast Texas during the evenign hours on August 23, causing some reports of high winds and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of strong to severe thunderstorms developed and pushed southwest across lower southeast Texas during the evenign hours on August 23, causing some reports of high winds and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 23, 2:43 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 23, 2:43 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT MON AUG 23 2010

.SYNOPSIS...A WEAK COLD FRONT WILL USHER IN DRIER CONDITIONS OVER
THE NEXT SEVEREAL DAYS. HIGH PRESSURE WILL DOMINATE WITH HOT DAYS
BUT RELATIVELY COOLER NIGHTS AS DEW POINTS FALL OFF. UNSETTLED
CONDITIONS BY FRIDAY AS AN INVERTED TROF OR GULF LOW MOVES WEST
ACROSS THE GULF TOWARDS THE MEXICAN COAST. HIGH PRESSURE OVER THE
OHIO VALLEY WILL SHUNT TROPICAL MOISTURE FROM THIS SYSTEM INTO OUR
AREA OVER THE WEEKEND. THIS WELL BRING A RETURN OF AFTERNOON AND
EARLY EVENING SCATTERED THUNDERSTORMS.

&&

.SHORT TERM...TEMPERATURES SHADED JUST BELOW GUIDANCE FOR ALL
EXCEPT LOWER SE TX AND SW LA TNITE DUE TO LIGHT OFFSHORE FLOW
WHICH WILL LOWER OUR MOISTURE IN THE BOUNDARY LAYER. SOME RESIDUAL
MOISTURE WILL DELAY THESE EFFECTS FOR THOSE AREAS. HEAT INDICES
SHOULD REMAIN WELL BELOW ADISORY CRITERIA DESPITE THE ACTUAL TEMPS
SOARING INTO THE UPPER 90S TO NEAR 100 DUE TO DRIER CONDITIONS.

&&

.LONG TERM...FCST PWATS DROP WELL BELOW 1.5 INCHES WHILE THE
ATMOSPHERE GAINS STABILITY FROM WARMER CONDITIONS ALOFT. STAYED
CLOSE TO GUIDANCE HIGHS BUT UNDERCUT LOWS WHICH WILL FINALLY SLIP
BELOW CLIMO LEVELS. USED A BLEND ON TEMPS BETWEEN THE EURO AND THE
GFS BEGINNING ON FRIDAY DUE TO MODEL DIFFERENCES WITH THE GFS
TRENDING COOLER THAN THE EURO. BOTH SHOW THE RIDGING OUT OF THE
OHIO VALLEY. THE MIDDLE OF NEXT WEEK IS LOOKING WET WITH
ADDITIONAL EASTERLY WAVES MOVING UNDER THE RIDGE.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  96  70  94  71 /  20   5   5   5  10
KBPT  78  98  73  94  71 /  20  10   5   5  10
KAEX  74  98  67  95  68 /  10   5   5   5  10
KLFT  78  96  68  92  71 /  20   5   5   5  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 23, 4:03 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT MON AUG 23 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-241100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
503 AM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A SURFACE FRONT WILL MOVE INTO THE AREA TODAY. THERE WILL BE
A CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON HOURS. SOME OF THE STORMS MAY PRODUCE WIND GUSTS OVER
35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAT INDEX READINGS ARE EXPECTED TO RANGE FROM 102 TO 107 AND JUST
BELOW HEAT ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SURFACE FRONT WILL STALL AND WASH-OUT NEAR THE COAST. ISOLATED
SHOWERS OR STORMS WILL BE POSSIBLE MAINLY NEAR THE COAST THROUGH
THURSDAY. CONDITIONS WILL BE LESS HUMID AS DRIER AIR MOVES IN
BEHIND THE FRONT. A MORE SOUTHERLY FLOW IS EXPECTED OVER THE
WEEKEND...ALLOWING RAIN CHANCES TO INCREASE AGAIN. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-241100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
503 AM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL
WATERS. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OVER 30 KNOTS
AND FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MAINLY LIGHT AND VARIABLE WINDS ARE EXPECTED THROUGH THURSDAY AS A
SURFACE FRONT STALLS AND WASHES OUT NEAR THE COAST. A MORE
EASTERLY TO SOUTHEASTERLY FLOW IS EXPECTED OVER THE WEEKEND...WITH
ONLY A SLIGHT INCREASE IN WINDS AND SEAS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Aug 23, 5:37 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 PM CDT MON AUG 23 2010

TXZ181-201-215-216-240015-
JASPER TX-HARDIN TX-JEFFERSON TX-ORANGE TX-
637 PM CDT MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...HARDIN...JEFFERSON AND
ORANGE COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF WEISS BLUFF...
MOVING SOUTHWEST AT 20 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LAKEVIEW...PINE FOREST AND LUMBERTON BY 650 PM...
  VIDOR BY 700 PM...
  ROSE CITY BY 705 PM...
  BEAUMONT AND BEVIL OAKS BY 715 PM...

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3003 9402 3018 9434 3039 9409 3031 9394

25
Special weather statement, Aug 23, 5:51 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
651 PM CDT MON AUG 23 2010

TXZ215-216-240015-
JEFFERSON TX-ORANGE TX-
651 PM CDT MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND ORANGE COUNTIES
UNTIL 715 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ORANGEFIELD...MOVING
SOUTHWEST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGE CITY BY 700 PM...
  PORT NECHES AND CENTRAL GARDENS BY 710 PM...
  NEDERLAND...SOUTHEAST TEXAS REGIONAL AIRPORT AND GROVES BY 715
  PM...

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2996 9406 3024 9395 3016 9376 2998 9379
      2996 9383 2996 9385 2993 9386 2991 9388

25

The radar

The Lake Charles radar (KLCH), 80 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 23, 6:13 PM CST
Where
Jefferson County, (Bpt)beaumont-Pt Art
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.950, -94.020

Southeast Texas Regional Airport ASOS measured a wind gust of 60 mph.

Thunderstorm Wind, Jefferson

When
August 23, 6:30 PM CST
Where
Jefferson County, La Belle
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
29.880, -94.170

Entergy reported over 1000 customers without power across Jefferson County, particularly in the Labelle and Hillebrandt communities.

Funnel Cloud, Jefferson

When
August 23, 6:35 PM CST
Where
Jefferson County, Fannett
Reported by
Public
Coordinates
29.920, -94.250

The public and KBMT-TV reported a well defined funnel cloud to the west of Bayou Din Golf Course, which was confirmed by photos.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257942, 257943, 257944.